California, 2011High Wind in California, November 18 to 19, 2011
November 18 to 19, 2011 · NWS VEF · 2 events in 2 counties and zones
A Pacific storm system passing by to the north brought widespread severe downslope winds to the Owens Valley, and isolated high winds to the Mojave Desert.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 2
- Property damage
- $200,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A Pacific storm system passing by to the north brought widespread severe downslope winds to the Owens Valley, and isolated high winds to the Mojave Desert.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Nov 18, 10:15 AM PST, 2 hours 27 minutes earlier.
Area forecast discussion, Nov 18, 10:15 AM PST, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1015 AM PST FRI NOV 18 2011
.SYNOPSIS...A STORM SYSTEM MOVING ACROSS THE NORTHERN GREAT BASIN
WILL BRING GUSTY WINDS TO THE REGION TODAY. NEAR TO SLIGHTLY ABOVE
NORMAL TEMPERATURES ARE EXPECTED TODAY BUT MUCH COOLER TEMPERATURES
CAN BE EXPECTED BEHIND THIS SYSTEM OVER THE WEEKEND WITH READINGS 5
TO 10 DEGREES BELOW NORMAL. ANOTHER STORM SYSTEM MOVING INTO FAR
SOUTHERN CALIFORNIA SUNDAY MAY BRING A FEW SHOWERS TO PORTIONS OF
THE AREA SUNDAY AND SUNDAY NIGHT.
&&
.UPDATE...STRONGER WINDS HAVE BECOME MORE WIDESPREAD ACROSS WESTERN
SAN BERNARDINO COUNTY...AND EXPECT THIS TO CONTINUE...SO HOISTED A
WIND ADVISORY UNTIL 4 AM SATURDAY. NO OTHER CHANGES AT THIS TIME.
&&
.AVIATION...FOR MCCARRAN...LIGHT SOUTHWEST WINDS TO CONTINUE UNTIL
MID MORNING THEN INCREASE BY MID DAY AS A STORM PASSES THROUGH THE
NORTHERN GREAT BASIN. WIND SPEEDS THIS AFTERNOON WILL GENERALLY BE
10-15KTS SUSTAINED WITH GUSTS POSSIBLY APPROACHING 30KTS BY MID TO
LATE AFTERNOON. WINDS ARE EXPECTED TO BE GUSTY THROUGH THE EVENING
HOURS BEFORE DECREASING AFTER MIDNIGHT. BKN HIGH LEVEL CLOUD COVER
IS EXPECTED THROUGH MUCH OF THE DAY THEN DECREASE LATE IN THE DAY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...VARIABLE HIGH LEVEL CLOUDINESS WILL CONTINUE THROUGH
TODAY WITH INCREASING MID LEVEL CLOUDS ACROSS THE NORTH PART OF THE
FORECAST AREA THIS AFTERNOON. WINDS WILL BE LIGHT THIS MORNING
EXCEPT FOR GUSTY WEST WINDS IN THE WESTERN MOJAVE DESERT. SOUTH TO
SOUTHWEST WINDS WILL INCREASE AREA WIDE LATE THIS MORNING LASTING
THROUGH THE EVENING HOURS. MOST AREAS WILL SEE WINDS 15-25 KNOTS
WITH GUSTS UP TO 40KTS KNOTS THIS AFTERNOON WITH THE EXCEPTION OF
THE SIERRA WHERE WINDS COULD GUST OVER 70 KNOTS ACROSS THE RIDGETOPS
AND TO 65 KNOTS EXTENDING DOWN ALONG THE EASTERN SLOPES AND THROUGH
CHANNELED AREAS INTO THE OWENS VALLEY. TURBULENT CONDITIONS ARE
EXPECTED TO OCCUR OVER AND DOWNWIND OF AREA MOUNTAIN RANGES...WITH
MOUNTAIN WAVE TURBULENCE LIKELY.
&&
.PREV DISCUSSION...
308 PM PST FRI NOV 18 2011
.SHORT TERM...AN UPPER TROUGH POSITIONED NEAR FAR NORTHWEST
WASHINGTON EARLY THIS MORNING WILL MOVE INTO THE PACIFIC NORTHWEST
TODAY WITH AN ASSOCIATED COLD FRONT MOVING SOUTH INTO CENTRAL NEVADA
LATE IN THE AFTERNOON. TIMING OF THIS FRONT HAS BEEN SLOWER THAN
PREVIOUS MODEL RUNS AND I BUMPED TEMPERATURES UP TO ACCOUNT FOR
THIS. MOISTURE ASSOCIATED WITH THE TROUGH MAY JUST GET INTO THE
NORTHERN PART OF OUR EASTERN SIERRA SLOPES LEADING TO JUST A SLIGHT
CHANCE OF SNOW SHOWERS. OTHERWISE...EXPECTING DRY CONDITIONS WITH
MAINLY JUST SOME HIGH CLOUDS. THE MAIN IMPACT OF THE TROUGH TODAY
WILL BE INCREASING WINDS. HIRES MODELS CONTINUE TO INDICATED GOOD
POTENTIAL FOR STRONG DOWNSLOPE WINDS LEE OF THE SIERRA AND WHITE
MOUNTAINS AND THE HIGH WIND WARNING FOR THOSE AREAS THIS AFTERNOON
AND EVENING STILL LOOKS GOOD. ELSEWHERE...BREEZY TO LOCALLY WINDY
CONDITIONS WILL DEVELOP BUT BOTH THE NAM12 AND GFS SUPPORT WINDS
REMAINING BELOW WIND ADVISORY CRITERIA OVERALL. PORTIONS OF MOHAVE
AND WESTERN SAN BERNARDINO WILL LIKELY BE CLOSE HOWEVER. THE UPPER
TROUGH WILL CONTINUE TO WEAKEN AND MOVE EAST TONIGHT WITH THE COLD
FRONT SAGGING SOUTH INTO SOUTHERN NEVADA. MOISTURE WILL REMAIN
MAINLY NORTH OF THE AREA AND POPS WERE TRIMMED BACK WITH THE ONLY
REALISTIC CHANCE OF MEASURABLE PRECIPITATION OVER FAR NORTHERN
LINCOLN COUNTY. A DRY WESTERLY FLOW IS EXPECTED SATURDAY BETWEEN
SYSTEMS WITH COOLER TEMPERATURES BEHIND THE FRONT. A DEEPENING UPPER
LOW WILL DIVE DOWN THE CALIFORNIA COAST SATURDAY NIGHT AND SUNDAY
WITH MOISTURE INCREASING OVER THE FORECAST AREA. CURRENTLY IT LOOKS
LIKE THERE WILL BE ENOUGH MOISTURE AND DIFLUENCE OUT AHEAD OF THE
SYSTEM TO PRODUCE A SLIGHT CHANCE OF SHOWERS ACROSS MAINLY LINCOLN
AND MOHAVE COUNTIES LATE SATURDAY NIGHT AND SUNDAY. THE LOW WILL
OPEN UP AND MOVE INLAND SUNDAY NIGHT SPREADING A SLIGHT CHANCE OF
SHOWERS ACROSS THE SOUTHERN PART OF THE FORECAST AREA. MOST MODELS
HAVE LIMITED AMOUNTS OF MOISTURE WITH THIS SYSTEM BUT THE ECMWF IS
ACTUALLY GENERATING A HEALTHY AMOUNT OF PRECIPITATION OVER THE AREA
AND IF THAT TREND CONTINUES WE WILL PROBABLY HAVE TO INCREASE POPS
FOR LATE SUNDAY AND SUNDAY NIGHT. ALTHOUGH WE WILL BE UNDER A SOUTH
TO SOUTHWEST FLOW ON SUNDAY...THE INCREASED MOISTURE/CLOUD COVER
WILL KEEP TEMPERATURES ON THE COOL SIDE.
.LONG TERM...EARLY MONDAY TROUGHING WILL STILL BE AFFECTING THE AREA
WEATHER AS IT PASSES TO THE SOUTH. THE ECMWF WAS A LITTLE BIT
FURTHER NORTH WITH IT THIS RUN AND THERE WOULD BE MORE IMPACTS UNDER
THIS SCENARIO. A FEW GFS ENSEMBLE MEMBERS RESEMBLE THE ECMWF IN
THEIR POSITION AND TRACK BUT THE GFS ENSEMBLE MEAN AGREES WITH THE
OPERATIONAL GFS TAKING AN OPEN WAVE ALONG THE US/MEXICO BORDER. AT
ANY RATE...THE SYSTEM IS FORECAST TO QUICKLY MOVE EAST DURING THE
DAY AND CONDITIONS WILL IMPROVE REGARDLESS OF THE SOLUTION. RIDGING
BUILDS IN BEHIND IT OVER THE WEST ON TUESDAY WITH THE RIDGE AXIS
THEN SHIFTING EAST AS ANOTHER PACIFIC SYSTEM APPROACHES FROM THE
WEST. THIS SHOULD ALLOW SOME WARMING AT THE SURFACE ESPECIALLY BY
MIDWEEK AS LOW LEVEL INVERSIONS ARE FORECAST TO WEAKEN. THE
PREVIOUSLY MENTIONED PACIFIC SYSTEM IS EXPECTED TO IMPACT THE AREA
ON THANKSGIVING DAY BUT TO WHAT EXTENT IS STILL UP IN THE AIR AT
THIS TIME. NONE OF THE SOLUTIONS LOOK PARTICULARLY STRONG OR
CONCERNING AND IF THIS CONTINUES TO BE THE CASE...SLIGHTLY COOLER
CONDITIONS AND MAYBE AN INCREASE IN WIND WOULD BE THE RESULT AT
BEST.
.AVIATION...FOR MCCARRAN...LIGHT SOUTHWEST WINDS TO CONTINUE UNTIL
MID MORNING THEN INCREASE BY MID DAY AS A STORM PASSES THROUGH THE
NORTHERN GREAT BASIN. WIND SPEEDS THIS AFTERNOON WILL GENERALLY BE
10-15KTS SUSTAINED WITH GUSTS POSSIBLY APPROACHING 30KTS BY MID TO
LATE AFTERNOON. WINDS ARE EXPECTED TO BE GUSTY THROUGH THE EVENING
HOURS BEFORE DECREASING AFTER MIDNIGHT. BKN HIGH LEVEL CLOUD COVER
IS EXPECTED THROUGH MUCH OF THE DAY THEN DECREASE LATE IN THE DAY.
FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...VARIABLE HIGH LEVEL CLOUDINESS WILL CONTINUE THROUGH
TODAY WITH INCREASING MID LEVEL CLOUDS ACROSS THE NORTH PART OF THE
FORECAST AREA THIS AFTERNOON. WINDS WILL GENERALLY BE LIGHT
FOLLOWING LOCAL DIURNAL PATTERNS THIS MORNING EXCEPT FOR GUSTY WEST
WINDS IN THE WESTERN MOJAVE DESERT. SOUTH TO SOUTHWEST WINDS
INCREASE AREA WIDE LATE THIS MORNING LASTING THROUGH THE EVENING
HOURS. MOST AREAS WILL SEE WINDS 15-25 KNOTS WITH GUSTS UP TO 40KTS
KNOTS THIS AFTERNOON WITH THE EXCEPTION OF THE SIERRA WHERE WINDS
COULD GUST OVER 70 KNOTS ACROSS THE RIDGETOPS AND TO 65 KNOTS
EXTENDING DOWN ALONG THE EASTERN SLOPES AND THROUGH CHANNELED AREAS
INTO THE OWENS VALLEY. TURBULENT CONDITIONS ARE EXPECTED TO OCCUR
OVER AND DOWNWIND OF AREA MOUNTAIN RANGES...WITH MOUNTAIN WAVE
TURBULENCE LIKELY.
&&
.VEF WATCHES/WARNINGS/ADVISORIES...
NV...HIGH WIND WARNING FROM 2 PM TO 10 PM PST TODAY FOR NVZ014.
AZ...NONE.
CA...HIGH WIND WARNING FROM 2 PM TO 10 PM PST TODAY FOR CAZ519-520.
WIND ADVISORY UNTIL 4 AM PST SATURDAY FOR CAZ523.
&&
MORGAN/JACQUES/HARRISON/SALMEN
HTTP://WEATHER.GOV/LASVEGASHazardous weather outlook, Nov 18, 4:57 AM PST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
457 AM PST FRI NOV 18 2011
AZZ001>003-036-CAZ521>527-NVZ015>022-190700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
457 AM PST FRI NOV 18 2011 /557 AM MST FRI NOV 18 2011/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. BREEZY TO LOCALLY
WINDY CONDITIONS WILL DEVELOP TODAY AS A LOW PRESSURE SYSTEM MOVES
ACROSS THE NORTHERN GREAT BASIN. SOME AREAS WILL SEE SOUTHWEST
WINDS GUSTING NEAR 40 MPH...PARTICULARLY ACROSS PORTIONS OF MOHAVE
AND WESTERN SAN BERNARDINO COUNTIES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ519-520-NVZ014-190700-
EASTERN SIERRA SLOPES-OWENS VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-
457 AM PST FRI NOV 18 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.
.DAY ONE...TODAY AND TONIGHT
STRONG DOWNSLOPE WINDS ARE EXPECTED TO DEVELOP TODAY ALONG THE
EAST SLOPES AND ADJACENT VALLEYS OF THE SIERRA AND WHITE
MOUNTAINS. GUSTS OVER 70 MPH ARE POSSIBLE THIS AFTERNOON AND
EVENING ON THE HIGHER SLOPES WITH GUSTS OVER 60 MPH DOWN INTO THE
OWENS AND FISH LAKE VALLEYS. WINDS WILL DECREASE LATER THIS
EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Owens Valley
- When
- November 18, 12:42 PM PST to 7:00 PM PST
- Where
- Owens Valley forecast zone
- Measured
- 75 kt (86 mph) measured gust
- Injuries
- 0 direct, 2 indirect
- Property damage
- $200,000
- Reported by
- Law Enforcement
Widespread severe downslope winds battered the Owens Valley, with several mesonet sites measuring gusts of 70 to 86 mph. Several trees were blown down in Big Pine and Bishop, at least two power lines were blown down north of Bishop, a stop sign was blown down, a transformer blew out near Blackrock, and dust storm conditions contributed to four crashes involving a total of seven vehicles on Highway 395 near Blackrock. Two people were injured.
High Wind, Western Mojave Desert
- When
- November 19, 12:37 AM PST
- Where
- Western Mojave Desert forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 34.841, -116.178 (the zone’s center; the record gives no point)
This gust occurred at Bicycle Lake (KBYS) on Fort Irwin.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Nevada, November 18 to 19, 20111 death · 17 injured · $8.0 million · 82 kt wind · 3 events
- Winter Storm in South Dakota, November 18 to 19, 201112 events
- High Wind in California, November 18, 2011$15,000 · 75 kt wind · 1 event
- Strong Wind in California, November 18, 20111 injured · $2,000 · 1 event
- Winter Weather in Montana, November 18 to 19, 20116 events
- Winter Storm in Wyoming, November 18 to 19, 20115 events
- Heavy Snow in South Dakota, November 18 to 19, 20115 events
- High Wind in Arizona, November 18 to 19, 201167 kt wind · 4 events
- Winter Storm and High Wind in Utah, November 18 to 19, 201156 kt wind · 3 events
- Heavy Snow in Wyoming, November 18 to 19, 20113 events
- High Wind in Texas, November 18 to 19, 201159 kt wind · 2 events
- High Wind in Colorado, November 18 to 19, 201157 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 348161, 348162.